Limits...
Successful retreatment with osimertinib after osimertinib-induced acute pulmonary embolism in a patient with lung adenocarcinoma: A case report

View Article: PubMed Central - PubMed

ABSTRACT

Pulmonary embolism (PE) can be life-threatening, and it is challenging to diagnose because of its nonspecific signs and symptoms. PE is also an important potential risk of osimertinib treatment, however, clinical courses regarding retreatment after osimertinib-induced acute pulmonary embolism remain unclear. We described a 77-year-old woman with postoperative recurrent lung adenocarcinoma who developed osimertinib-induced acute PE. She received apixaban and was later successfully retreated with osimertinib. This case suggests that retreatment with osimertinib after osimertinib-induced acute PE may be a treatment option when alternative therapeutic options are limited.

No MeSH data available.


Related in: MedlinePlus

Computed tomography scan of the right lung. A very small area of ground-glass opacity is observed in the apex of the right lung after 16 days of osimertinib treatment.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5121160&req=5

fig1: Computed tomography scan of the right lung. A very small area of ground-glass opacity is observed in the apex of the right lung after 16 days of osimertinib treatment.

Mentions: A 77-year-old non-smoking woman with postoperative recurrent lung adenocarcinoma harboring an EGFR L858R mutation was found to have disease progression after receiving gefitinib treatment for 2 years followed by afatinib treatment for 3 months. A chest computed tomography (CT) and head magnetic resonance imaging (MRI) scan demonstrated that recurrence was confined to multiple pulmonary metastases and the brain metastases in the right frontal lobe. To evaluate resistance mechanisms, bronchoscopic rebiopsy was performed, for which the cobas®EGFR Mutation Test v2 (Roche Molecular Systems) was used, and results showed the emergence of an EGFR T790M mutation. Therefore, osimertinib (80 mg once daily) was started. After 16 days of osimertinib treatment, she developed acute shortness of breath on exertion. A CT scan showed a very small area of ground-glass opacity in the right lung (Fig. 1). It was likely that osimertinib-induced interstitial lung disease (ILD) developed; therefore, osimertinib was discontinued. After one week of careful observation, a CT scan showed disappearance of the shadow in the apex of the right lung and no new findings. However, shortness of breath on exertion persisted. Although she had no chest pain, leg pain, hemodynamic instability, and abnormalities on echocardiography, PE was considered. The D-dimer level was as high as 37.7 μg/mL, and a subsequent contrast CT scan showed a thrombus in both pulmonary arteries (Fig. 2A) and the vein of the lower extremities. She was immediately given apixaban, a direct inhibitor of factor Xa. After one month, dyspnea completely disappeared and the D-dimer values normalized, however, neurological deterioration occurred rapidly. We retreated her with osimertinib (80 mg daily) after receiving full informed consent for the risk of recurrent VTE, because no alternative treatment was available. One month later, a contrast CT and MRI scan showed disappearance of the thrombus (Fig. 2B) and partial remission of multiple pulmonary and brain metastases. As a result, her neurological symptoms improved. Currently, she is being treated with osimertinib and apixaban for 4 months without major adverse events.


Successful retreatment with osimertinib after osimertinib-induced acute pulmonary embolism in a patient with lung adenocarcinoma: A case report
Computed tomography scan of the right lung. A very small area of ground-glass opacity is observed in the apex of the right lung after 16 days of osimertinib treatment.
© Copyright Policy - CC BY-NC-ND
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5121160&req=5

fig1: Computed tomography scan of the right lung. A very small area of ground-glass opacity is observed in the apex of the right lung after 16 days of osimertinib treatment.
Mentions: A 77-year-old non-smoking woman with postoperative recurrent lung adenocarcinoma harboring an EGFR L858R mutation was found to have disease progression after receiving gefitinib treatment for 2 years followed by afatinib treatment for 3 months. A chest computed tomography (CT) and head magnetic resonance imaging (MRI) scan demonstrated that recurrence was confined to multiple pulmonary metastases and the brain metastases in the right frontal lobe. To evaluate resistance mechanisms, bronchoscopic rebiopsy was performed, for which the cobas®EGFR Mutation Test v2 (Roche Molecular Systems) was used, and results showed the emergence of an EGFR T790M mutation. Therefore, osimertinib (80 mg once daily) was started. After 16 days of osimertinib treatment, she developed acute shortness of breath on exertion. A CT scan showed a very small area of ground-glass opacity in the right lung (Fig. 1). It was likely that osimertinib-induced interstitial lung disease (ILD) developed; therefore, osimertinib was discontinued. After one week of careful observation, a CT scan showed disappearance of the shadow in the apex of the right lung and no new findings. However, shortness of breath on exertion persisted. Although she had no chest pain, leg pain, hemodynamic instability, and abnormalities on echocardiography, PE was considered. The D-dimer level was as high as 37.7 μg/mL, and a subsequent contrast CT scan showed a thrombus in both pulmonary arteries (Fig. 2A) and the vein of the lower extremities. She was immediately given apixaban, a direct inhibitor of factor Xa. After one month, dyspnea completely disappeared and the D-dimer values normalized, however, neurological deterioration occurred rapidly. We retreated her with osimertinib (80 mg daily) after receiving full informed consent for the risk of recurrent VTE, because no alternative treatment was available. One month later, a contrast CT and MRI scan showed disappearance of the thrombus (Fig. 2B) and partial remission of multiple pulmonary and brain metastases. As a result, her neurological symptoms improved. Currently, she is being treated with osimertinib and apixaban for 4 months without major adverse events.

View Article: PubMed Central - PubMed

ABSTRACT

Pulmonary embolism (PE) can be life-threatening, and it is challenging to diagnose because of its nonspecific signs and symptoms. PE is also an important potential risk of osimertinib treatment, however, clinical courses regarding retreatment after osimertinib-induced acute pulmonary embolism remain unclear. We described a 77-year-old woman with postoperative recurrent lung adenocarcinoma who developed osimertinib-induced acute PE. She received apixaban and was later successfully retreated with osimertinib. This case suggests that retreatment with osimertinib after osimertinib-induced acute PE may be a treatment option when alternative therapeutic options are limited.

No MeSH data available.


Related in: MedlinePlus